MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS BD SYRINGE LUER-LOK TIP WITH BD PRECISIONGLIDE NEEDLE; PISTON SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS BD SYRINGE LUER-LOK TIP WITH BD PRECISIONGLIDE NEEDLE; PISTON SYRINGE
Model Number 305272
Health Effect - Clinical Code Underdose (2542)
Date of Event 05/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.Device manufacture date: unknown.(b)(4).
 
Event or Problem Description
It was reported that the bd integra¿ syringe with detachable needle plunger rod broke on 3 separate occasions during use.In the 1st incident, the consumer was injecting testosterone when "about halfway through," the plunger made a "popping" sound and "instantly" depressed the remainder of the way in.The consumer was uncertain what happened to the remaining ".5 ml" of drug.On the 2nd occurrence, it was reported that the plunger "flew out of the syringe," and on the 3rd occurrence, the plunger depressed "to the bottom." this complaint was created to capture the 1st of 2 related incidents.The following information was provided by the initial reporter: "consumer is reporting when taking testosterone injections on 3 occasions, he heard a "popping sound." the first time he heard, he was dispensing and halfway thru, he heard the "pop" and he is not sure all of the medication was dispensed.The second time it happened, the "plunger flew out of the syringe." the third time, the plunger "went to the bottom" consumer used the words "today" which would represent (b)(6) 2020, when letter was written." i¿ve been using syringes made by bd for about three years for weekly testosterone injections.I¿ve never had any issues with your syringes until the last few weeks.Something changed in either design or manufacturing and it is not good.I¿ve picked up new refill of bd integra syringes with retracting bd precision glide needle (3ml 2g x 1 ½ (0.7 mm x 40 mm)) from the pharmacy on (b)(6) 2020.Since then i¿ve had three of the new syringes fail.In the first instance, i had drawn testosterone and was injecting it when about half way through the plunger made a popping sound and depressed instantly the remainder of the way in.At that time i thought it was strange and i wasn¿t quite sure where the remaining.5 ml of the drug went.In the second instance i just began the draw and there was another popping sound and the plunger flew out of the syringe.I tossed that one and the next one was fine.Today i was just beginning the injection, (the needle was inserted and i just started to push the plunger), there was another popping sound and the plunger instantly went to the bottom.This time i knew there was no way the drug was injected that fast.I inspected the plunger and found that the drug was in the neck of the plunger and leaking out of the top as well.
 
Event or Problem Description
It was reported that the bd syringe luer-lok¿ tip with bd precisionglide¿ needle plunger rod broke on 3 separate occasions during use.In the 1st incident, the consumer was injecting testosterone when "about halfway through", the plunger made a "popping" sound and "instantly" depressed the remainder of the way in.The consumer was uncertain what happened to the remaining ".5 ml" of drug.On the 2nd occurrence, it was reported that the plunger "flew out of the syringe", and on the 3rd occurrence, the plunger depressed "to the bottom".This complaint was created to capture the 1st of 2 related incidents.The following information was provided by the initial reporter: "consumer is reporting when taking testosterone injections on 3 occassions, he heard a "popping sound" the first time he heard, he was dispensing and halfway thru, he heard the "pop" and he is not sure all of the medication was dispensed the second time it happened, the "plunger flew out of the syringe" the third time, the plunger "went to the bottom" consumer used the words "today" which would represent (b)(6) 2020, when letter was written." i¿ve been using syringes made by bd for about three years for weekly testosterone injections.I¿ve never had any issues with your syringes until the last few weeks.Something changed in either design or manufacturing and it is not good.I¿ve picked up new refill of bd integra syringes with retracting bd precision glide needle (3ml 2g x 1 ½ (0.7 mm x 40 mm) from the pharmacy on (b)(6) 2020.Since then i¿ve had three of the new syringes fail.In the first instance, i had had drawn testosterone and was injecting it when about half way through the plunger made a popping sound and depressed instantly the remainder of the way in.At that time i thought it was strange and i was not quite sure where the remaining.5 ml of the drug went.In the second instance i just began the draw and there was another popping sound and the plunger flew out of the syringe.I tossed that one and the next one was fine.Today i was just beginning the injection, (the needle was inserted and i just started to push the plunger), there was another popping sound and the plunger instantly went to the bottom.This time i knew there was no way the drug was injected that fast.I inspected the plunger and found that the drug was in the neck of the plunger and leaking out of the top as well."stated, he's been using the product for a long time and never had any issues stated, takes one shot per week on saturdays.".
 
Additional Manufacturer Narrative
H.6.Investigation: no photos or samples were received for evaluation.Batch 9206310 is not applicable to this complaint as the verbatim describes issues when using an integra syringe.The number ¿8020749¿ corresponds to the top web material information and no integra batch number was listed.However, based on the effective dates of the top web drawing number provided (dg177408) the product was manufactured in the time range of aug 2009 to dec 2013.Based on the verbatim, it appears the user was unfamiliar with retractable integra syringes.The described ¿pop¿ sound indicates the retraction mechanism was activated and was stated ¿the plunger flew out of the syringe¿ when the cannula likely retracted.Additionally, from the potential manufacture dates listed in the dhr section, the product in question was expired during the time of use.Therefore, the product cannot be investigated as bd does not guarantee the product¿s efficacy and/or performance after it expires.Unfortunately, a definitive root cause determination is unavailable because no samples or photos were provided and the product information was expired.No corrective actions are necessary at this time.H3 other text : see h.10.
 
Event or Problem Description
It was reported that the bd syringe luer-lok¿ tip with bd precisionglide¿ needle plunger rod broke on 3 separate occasions during use.In the 1st incident, the consumer was injecting testosterone when "about halfway through", the plunger made a "popping" sound and "instantly" depressed the remainder of the way in.The consumer was uncertain what happened to the remaining ".5 ml" of drug.On the 2nd occurrence, it was reported that the plunger "flew out of the syringe", and on the 3rd occurrence, the plunger depressed "to the bottom".This complaint was created to capture the 1st of 2 related incidents.The following information was provided by the initial reporter: "consumer is reporting when taking testosterone injections on 3 occassions, he heard a "popping sound" the first time he heard, he was dispensing and halfway thru, he heard the "pop" and he is not sure all of the medication was dispensed the second time it happened, the "plunger flew out of the syringe" the third time, the plunger "went to the bottom" consumer used the words "today" which would represent (b)(6) 2020, when letter was written." i¿ve been using syringes made by bd for about three years for weekly testosterone injections.I¿ve never had any issues with your syringes until the last few weeks.Something changed in either design or manufacturing and it is not good.I¿ve picked up new refill of bd integra syringes with retracting bd precision glide needle (3ml 2g x 1 ½ (0.7 mm x 40 mm) from the pharmacy on (b)(6) 2020.Since then i¿ve had three of the new syringes fail.In the first instance, i had had drawn testosterone and was injecting it when about half way through the plunger made a popping sound and depressed instantly the remainder of the way in.At that time i thought it was strange and i wasn¿t quite sure where the remaining.5 ml of the drug went.In the second instance i just began the draw and there was another popping sound and the plunger flew out of the syringe.I tossed that one and the next one was fine.Today i was just beginning the injection, (the needle was inserted and i just started to push the plunger), there was another popping sound and the plunger instantly went to the bottom.This time i knew there was no way the drug was injected that fast.I inspected the plunger and found that the drug was in the neck of the plunger and leaking out of the top as well."stated, he's been using the product for a long time and never had any issues stated, takes one shot per week on saturdays".
 
Additional Manufacturer Narrative
Correction: the catalog and lot numbers have been provided.The following fields have been updated: describe event or problem: it was reported that the bd syringe luer-lok¿ tip with bd precisionglide¿ needle plunger rod broke on 3 separate occasions during use.In the 1st incident, the consumer was injecting testosterone when "about halfway through", the plunger made a "popping" sound and "instantly" depressed the remainder of the way in.The consumer was uncertain what happened to the remaining ".5 ml" of drug.On the 2nd occurrence, it was reported that the plunger "flew out of the syringe", and on the 3rd occurrence, the plunger depressed "to the bottom".This complaint was created to capture the 1st of 2 related incidents.The following information was provided by the initial reporter: "consumer is reporting when taking testosterone injections on 3 occassions, he heard a "popping sound" the first time he heard, he was dispensing and halfway thru, he heard the "pop" and he is not sure all of the medication was dispensed the second time it happened, the "plunger flew out of the syringe" the third time, the plunger "went to the bottom" consumer used the words "today" which would represent (b)(6) 2020, when letter was written." i¿ve been using syringes made by bd for about three years for weekly testosterone injections.I¿ve never had any issues with your syringes until the last few weeks.Something changed in either design or manufacturing and it is not good.I¿ve picked up new refill of bd integra syringes with retracting bd precision glide needle (3ml 2g x 1 ½ (0.7 mm x 40 mm) from the pharmacy on (b)(6) 2020.Since then i¿ve had three of the new syringes fail.In the first instance, i had had drawn testosterone and was injecting it when about half way through the plunger made a popping sound and depressed instantly the remainder of the way in.At that time i thought it was strange and i wasn¿t quite sure where the remaining.5 ml of the drug went.In the second instance i just began the draw and there was another popping sound and the plunger flew out of the syringe.I tossed that one and the next one was fine.Today i was just beginning the injection, (the needle was inserted and i just started to push the plunger), there was another popping sound and the plunger instantly went to the bottom.This time i knew there was no way the drug was injected that fast.I inspected the plunger and found that the drug was in the neck of the plunger and leaking out of the top as well."stated, he's been using the product for a long time and never had any issues stated, takes one shot per week on saturdays" d.1.Medical device brand name: bd syringe luer-lok¿ tip with bd precisionglide¿ needle d.2.Medical device type: fmf d.2.Medical device catalog#: 309574 d.2.Medical device lot#: 9206310 d.4.Medical device expiration date: 2024-06-30 d.5.Unique identifier (udi) #: (b)(4).G.5.Pma / 510(k)#: k980987 h.4.Device manufacture date: 2019-07-25.

Brand Name
BD SYRINGE LUER-LOK TIP WITH BD PRECISIONGLIDE NEEDLE
Common Device Name
PISTON SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
route 7 and grace way
canaan CT 06018
MDR Report Key10112757
Report Number1213809-2020-00364
Device Sequence Number2405528
Product Code FMF
UDI-Device Identifier30382903052722
UDI-Public30382903052722
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K980987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2024
Device Model Number305272
Device Catalogue Number309574
Device Lot Number9206310
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/13/2020
Supplement Date Received by Manufacturer05/13/2020
05/13/2020
Initial Report FDA Received Date06/02/2020
Supplement Report FDA Received Date06/05/2020
06/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;